Highlighting the Issue of Wrong Injection

34th Annual Conference Pakistan Society of Anaesthesiologists, Karachi
April 18, 2015
Unfortunate Incidences of Loss of Lives & Serious Harm to the Patients under Hospital Care
April 26, 2015

Highlighting the Issue of Wrong Injection

According to news report in a section of the press that a young boy, 20 years of age, student of an engineering university is fighting for his life in a local private hospital after having been injected a wrong injection by a staff nurse few weeks ago. This is not a first incidence of its kind; many cases have been reported in different hospitals, public and private. Some are reported but unfortunately most of the cases are not reported. The main culprit behind all these cases was an injection called “transamin” which is being used to control bleeding. What actually happens is that Doctors prescribe injection transamin in their broken hand writing, but a semiliterate person at the medical store gives injection “tracrium” and again a semiliterate staff nurse in the ward without cross checking injects this injection to the patients, and the ultimate result is the death. Injection tracrium is a drug used by the Anesthetist to paralyze all the mussels of the body during the surgery. There is absolutely no other use of this drug any where else and no other person except a trained and qualified anesthetist is eligible to use this drug. In the above mentioned case the story is the same but the drug used in place of transamin was“acuron”, which is exactly the same drug like tracrium with a different brand name. There are so many other cases in which the drugs prepared by different pharmaceutical companies are so similar to each other in there packing and the color of their ampoules that it is difficult for a person with an ordinary qualification to recognize and appreciate the difference. The Pakistan Society of Anaesthesiologist is greatly concerned with the situation and feels that some appropriate measures should be taken to stop this unnecessary loss of life. PSA suggests the following:

  1. No staff nurse in any case be allowed to inject any injection to the patient.
  2. It should be the responsibility (moral and legal) of the doctor on the duty to give all the injectable drug to the patient in his/ her supervision.
  3. All the pharmaceutical companies who are in business of making these kinds of “dangerous” drugs (dangerous in the sense that these are specifics drugs and of no ordinarily use) should be labeled in such a way that every user should immediately know that this is a drug specifically used in the operation theatre, a sign like“For O T Use Only” with some color coding. It will definitely minimize the risk of wrong injections.
  4. These specific drugs should never be available in the ward.
  5. Doctors should be careful in prescribing injection transamin, but if at all it is necessary to prescribed this injection than there should be a clear cut instructions “to be injected by the doctor on the duty”.

Leave a Reply

Your email address will not be published. Required fields are marked *

Skip to toolbar